Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The Lagrange multiplier method for Dirichlet's problem

Author: James H. Bramble
Journal: Math. Comp. 37 (1981), 1-11
MSC: Primary 65N30
MathSciNet review: 616356
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Lagrange multiplier method of Babuška for the approximate solution of Dirichlet's problem for second order elliptic equations is reformulated. Based on this formulation, new estimates for the error in the solution and the boundary flux are given. Efficient methods for the solution of the approximate problem are discussed.

References [Enhancements On Off] (What's this?)

  • [1] O. Axelsson, "Solution of linear systems of equations: Iterative methods," Sparce Matrix Techniques (V. A. Barker, Ed.), Lecture Notes in Math., vol. 572, Springer-Verlag, Berlin and New York, 1977. MR 0448834 (56:7139)
  • [2] I. Babuška & A. K. Aziz, "Survey lectures on the mathematical foundations of the finite element method," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Ed.), Academic Press, New York, 1972. MR 0421106 (54:9111)
  • [3] I. Babuška, "The finite element method with Lagrangian multipliers," Numer. Math., v. 20, 1973, pp. 179-192. MR 0359352 (50:11806)
  • [4] J. H. Bramble & J. E. Osborn, "Rate of convergence estimates for nonselfadjoint eigenvalue approximations," Math. Comp., v. 27, 1973, pp. 525-549. MR 0366029 (51:2280)
  • [5] J. H. Bramble & R. Scott, "Simultaneous approximation in scales of Banach spaces," Math. Comp., v. 32, 1978, pp. 947-954. MR 501990 (80a:65222)
  • [6] J. W. Cooley & J. W. Tukey, "An algorithm for the calculation of complex Fourier series," Math. Comp., v. 19, 1965, pp. 297-301. MR 0178586 (31:2843)
  • [7] R. S. Falk, "A Ritz method based on a complementary variational principle," R.A.I.R.O. Anal. Numér., v. 10, 1976, pp. 39-48. MR 0433915 (55:6885)
  • [8] J. L. Lions & E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, Vol. 1, Springer-Verlag, Berlin and New York, 1972.
  • [9] M. Schechter, "On $ {\mathcal{L}_p}$ estimates and regularity. II," Math. Scand., v. 13, 1963, pp. 47-69. MR 0188616 (32:6052)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society